New York, 2018

Lightning Strikes in New York, August 18, 2018

August 18, 2018 · NWS OKX · 2 events in 1 county or zone

A cold front along with an upper level disturbance trigged thunderstorms across the southeastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front along with an upper level disturbance trigged thunderstorms across the southeastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 18, 3:19 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 3:19 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service New York NY
419 PM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front will move across the region through this evening.
The front will continue to slowly sink south of Long
Island through early next weak as a series of weak low pressure
waves travel along the frontal boundary. Meanwhile, A high
pressure ridge will extend southwest from New England Monday into
Tuesday while weak low pressure passes to the south. A cold front
will move across on Wednesday, followed by high pressure to close
the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
*Flash Flood Watch for NE NJ until midnight.*

A weak shortwave trough, axis over western NY, will slowly sink
southeast into tonight. At the surface, a weak front entering
the Lower Hud Valley, will slowly southeast through the region this
evening.

A broken line of showers and thunderstorms ahead of the front
will continue to sinks through the Lower Hud Valley/SW CT late
this afternoon and then through NYC/NJ metro, SE CT, and LI
through this evening.

Marginal to moderate instability development ahead of it,
combined with marginal uni-directional deep layer shear (locally
enhanced in vicinity of cold front with increased low-level
backing of winds) could support a few strong to marginally
severe storms with wet microburst potential into this evening.
With some drier air behind the cold front supporting cold pool
development, and broken line along the cold front, could see a
few bowing segments with marginal severe wind potential. Severe
potential should wane after 8pm as diurnal instability weakens.

In addition, areas of urban and poor drainage flooding and
localized flash flooding threat exists into this evening with
rainfall rates of 1 to 2 inches per hour expected in
thunderstorms activity. A 45 degree steering flow to the cold
front and potential cold pool development with the broken line
of showers and thunderstorms will limit training of storms and
flash flood potential along the cold front. This localized
threat also exists along e/w boundaries (sea breeze across LI,
outflow's, etc.) Highest threat of flash flooding is across the
NE NJ river basins where FFG values are extremely low (only 1/2
inch/hr), as such a Flash Flood Watch continues through
midnight.

The cold front sinks south of the entire region by around 10 pm,
which should have much of the thunder and heavy shower activity
across the area diminishing, but there is a low potential that
locally heavy shower and embedded thunderstorm activity could
linger overnight into Sun morning across LI/NYC (along elevated
instability gradient) as trough axis approaches and weak low
pressure tracks south of the region.

A bit cooler and drier works into the region late tonight with
lows in the upper 60s to lower 70s.

There is allow to moderate risk of rip current development into
this evening due to 3 ft southerly wind waves.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The weak upper trough axis will slowly slide east across the
region Sunday into Sunday Night. Meanwhile at the surface, the
cold front to the south of LI will continue to slowly sink
farther south, as Canadian maritimes high pressure builds down
through New England.

Morning shower activity, particularly across NJ, NYC and LI,
should gradually push south from north to south in the afternoon
as the front sinks farther south. There is low potential that
this activity could be locally heavy with embedded thunderstorms
(along elevated instability gradient) as trough axis approaches
and weak low pressure tracks south of the region.

Otherwise, considerable cloud cover is expected on Sunday with
the upper trough moving through and low- level inversion in the
Canadian maritimes NE flow regime. With abundant cloud cover
and breezy maritime NE flow (gusts 20 to 25 mph along the coast)
on Sunday it will be comparatively chilly compared to the last
several weeks, with temperatures running several degrees below
normal on Sunday, generally lower to mid 70s.

Canadian maritimes high pressure will remain in control Sunday
Night, with generally dry and seasonably mild conditions, but
stratus likely remaining stubborn across much of the region.

There is a moderate to high risk of rip current/longshore
current development on Sunday, due to 5 ft easterly wind wave
combined with 2 ft southerly swells.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Dur to the proximity of sfc low pressure just south and a weak upper
low moving across, will hold onto slight chance PoP Mon morning,
also slight to low chance PoP on Tue. With the approach/passage of a
more significant upper trough and associated cold Tue night into
Wed, will see likely PoP late Tue night and possibly into Wed
morning. See Hydrology section for further details, as there could
be some urban and flash flood potential, impacting the Wed AM rush
if current model timing holds.

With mid level confluence behind this departing trough on Thu and
then ridging aloft Fri into Sat, sfc high pressure should then
follow, with a noticeably drier air mass moving in on Thu with
dewpoints in the 50s and remaining into Saturday.

Except for Tue night/Wed when temps may be a few deg above avg,
expect temps right near seasonal averages.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A cold front approaches today and moves across the region this evening.

VFR with VCTS to start, then TSTMs move through later this afternoon
with MVFR conds, and brief VSBY reductions to IFR in heavier
rainfall. Timing may be off by around an hour. A return to VFR
behind the TSTMs before lowering back to MVFR overnight with
additional -shra possible for city terminals and KTEB/KISP.

SW-W winds around 10 kt bcmg more W, possibly WNW-NW in/near TSTMs.
TSTM gusts may exceed 30 kt in TAFs. KJFK could possibly
prevail south thru at least 21z. NW-N winds behind the cold
front early this evening around 10 kt.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sun PM...Improving to VFR by late aftn.
.Mon-Tue..VFR.
.Tue Night-Wed...Chance of shower/tstm with MVFR conds.
.Thu...VFR.

&&

.MARINE...
Winds and seas remain below SCA levels through midnight across
the forecast waters as a weak cold front moves through, but any
showers and thunderstorms that move across the waters will be
capable of producing gusty, erratic winds, chaotic seas and
reduced visibilities in heavy rain.

NE gradient tightens tonight in wake of cold front, with SCA
conditions expected to develop on the ocean waters late tonight
and continue through Sunday. Marginal SCA wind gusts are likely
for the near shore waters, but not enough confidence for an SCA
yet.

Then, sub-SCA conditions are expected for all the forecast
waters early into the middle of next week but there is a
possibility the SCA seas could linger into Monday for the ocean.
Ocean seas could reach SCA criteria again Wednesday night into
Thursday.

Ocean seas out east may build to SCA levels of at least 5 ft on Wed
ahead of an approaching cold front. These elevated seas may linger
into Wed night.

&&

.HYDROLOGY...
*Flash Flood Watch for NE NJ in effect from 2pm til midnight.

Areas of urban and poor drainage flooding and localized flash
flooding threat into this evening with slow moving cold front
moving through the region. Highest threat of flash flooding
will be across the NE NJ river basins where FFG values are
extremely low (only 1/2 inch/hr), as such a Flash Flood Watch
continues through midnight.

There is a low potential for minor urban and poor drainage
flooding late tonight into Sunday morning across NYC/LI with
some guidance indicating heavy showers and perhaps embedded
thunderstorms developing along an elevated instability gradient
to the north of a surface low.

Tuesday Night into Wednesday...Showers/tstms with heavy rain
may be possible with a passing frontal system. With low areal
FFG especially over NE NJ, PW increasing to well over 2 inches,
and deep layer SW flow indicative of potential training of
cells, there is some urban and flash flood potential in this
time frame from NYC north/west.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Flash Flood Watch until midnight EDT tonight for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory from 2 AM Sunday to 8 AM EDT Monday for
     ANZ350-353-355.

&&

SYNOPSIS...Goodman/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...Goodman
AVIATION...JC
MARINE...Goodman/NV
HYDROLOGY...JM/NV
EQUIPMENT...
Hazardous weather outlook, Aug 18, 12:45 PM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
145 PM EDT Sat Aug 18 2018

NJZ002-004-006-103>108-191745-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
145 PM EDT Sat Aug 18 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Numerous showers and scattered thunderstorms will move through the
region late this afternoon into evening. A few of these storms could
be strong to severe with isolated damaging wind gusts.

In addition, due to the saturated grounds, flash flooding of urban
and poor drainage areas, as well as areas around creeks, streams and
small rivers is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>075-078>081-176>179-191745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
145 PM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Numerous showers and scattered thunderstorms will move through the
region late this afternoon into evening. A few of these storms could
be strong to severe with isolated damaging wind gusts. In addition,
areas of minor urban and poor drainage flooding are likely, with
localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-191745-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
145 PM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Heavy showers and thunderstorms are possible late this afternoon into
this evening which could result in localized gale force gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 18, 2:51 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service New York NY
351 PM EDT SAT AUG 18 2018

CTZ006-182045-
Northern New Haven-
351 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW HAVEN COUNTY...

At 350 PM EDT, a strong thunderstorm was located over Middlebury, or
near Waterbury, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Middlebury around 400 PM EDT.
  Naugatuck around 405 PM EDT.
  Waterbury around 410 PM EDT.
  Prospect and Beacon Falls around 415 PM EDT.
  Bethany around 420 PM EDT.
  Wolcott and Hamden around 425 PM EDT.
  Meriden and Wallingford around 445 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4162 7293 4156 7295 4156 7288 4154 7285
      4157 7284 4155 7282 4157 7280 4158 7275
      4148 7274 4148 7273 4142 7274 4141 7279
      4148 7325 4151 7325 4151 7316 4156 7316
      4157 7309 4162 7302 4163 7302 4164 7295
TIME...MOT...LOC 1950Z 275DEG 16KT 4157 7315

Goodman
Special weather statement, Aug 18, 3:02 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service New York NY
402 PM EDT SAT AUG 18 2018

CTZ008-182100-
Northern New London-
402 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW LONDON COUNTY...

At 402 PM EDT, a strong thunderstorm was located near Lebanon, or
near Colchester, moving east at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Jewett City, Norwich, Colchester, Griswold, Lebanon, Preston, Lisbon,
Sprague, Bozrah, Voluntown, North Stonington and Franklin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4146 7185 4156 7235 4165 7232 4167 7228
      4167 7218 4166 7216 4166 7212 4163 7196
      4164 7186 4164 7181
TIME...MOT...LOC 2002Z 275DEG 17KT 4160 7226

Goodman
Special weather statement, Aug 18, 3:08 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service New York NY
408 PM EDT SAT AUG 18 2018

NYZ078-182115-
Northwest Suffolk-
408 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUFFOLK COUNTY...

At 408 PM EDT, a strong thunderstorm was located over Commack, moving
east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Commack, Centereach, Hauppauge, Stony Brook, Middle Island, Port
Jefferson, Coram, Smithtown, Farmingville, Rocky Point, Mount Sinai,
East Northport, Lake Ronkonkoma, Selden and Kings Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4090 7335 4093 7326 4091 7322 4094 7316
      4096 7316 4098 7309 4097 7305 4097 7287
      4096 7288 4089 7288 4087 7290 4085 7290
      4080 7333
TIME...MOT...LOC 2008Z 255DEG 20KT 4086 7328

Goodman
Special weather statement, Aug 18, 3:32 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service New York NY
432 PM EDT SAT AUG 18 2018

NJZ002-103-104-NYZ069>071-073-182115-
Western Bergen-Western Passaic-Eastern Bergen-Rockland-Bronx-Southern
Westchester-Northern Westchester-
432 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PASSAIC...BERGEN...
SOUTHERN WESTCHESTER...BRONX AND ROCKLAND COUNTIES...

At 431 PM EDT, a strong thunderstorm was located over Ringwood,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations that could be impacted include...
Yonkers, New Rochelle, White Plains, Bergenfield, Ridgewood,
Monsey, Nanuet, Ramsey, Ringwood, Tarrytown, Dobbs Ferry, Suffern,
Nyack, Tappan and Sloatsburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4118 7432 4114 7423 4117 7420 4105 7370
      4085 7381 4106 7437
TIME...MOT...LOC 2031Z 289DEG 29KT 4111 7426

Goodman
Special weather statement, Aug 18, 3:48 PM EST, 2 hours before
Special Weather Statement
National Weather Service New York NY
448 PM EDT SAT AUG 18 2018

CTZ006>008-010>012-182130-
Southern Middlesex-Southern New London-Northern New London-Northern
New Haven-Northern Middlesex-Southern New Haven-
448 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW LONDON...EAST
CENTRAL NEW HAVEN AND CENTRAL MIDDLESEX COUNTIES...

At 448 PM EDT, a strong thunderstorm was located near Wallingford,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Meriden, Middletown, Wallingford, Guilford, Clinton, Old Saybrook,
Durham, Salem, Chester, East Lyme, North Branford, East Haddam,
Haddam, Old Lyme and Westbrook.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4150 7224 4128 7227 4127 7229 4140 7282
      4151 7281
TIME...MOT...LOC 2048Z 277DEG 24KT 4142 7274

Goodman
Special weather statement, Aug 18, 5:16 PM EST, 32 minutes before
Special Weather Statement
National Weather Service New York NY
616 PM EDT SAT AUG 18 2018

NYZ078>081-182300-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
616 PM EDT SAT AUG 18 2018

...A LINE OF THUNDERSTORMS WILL AFFECT SUFFOLK COUNTY...

At 615 PM EDT, radar indicated thunderstorms along a line extending
from 6 miles north of Wading River to Mount Sinai to Smithtown.
Movement was southeast at 25 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Commack, Riverhead, Centereach, Shirley, Medford, Hauppauge,
Ronkonkoma, Manorville, Stony Brook, Patchogue, Middle Island, Port
Jefferson, Wading River, Center Moriches and Mattituck.

Torrential rainfall is also occurring with these storms, and may
cause localized ponding of water on roadways.

LAT...LON 4069 7300 4075 7289 4074 7302 4072 7306
      4086 7335 4097 7306 4097 7277 4099 7264
      4103 7254 4101 7244 4098 7243 4099 7246
      4097 7245 4096 7241 4099 7238 4094 7218
      4087 7235 4068 7298
TIME...MOT...LOC 2215Z 293DEG 23KT 4103 7279 4095 7299 4087 7319

Goodman

The radar

The Brookhaven radar (KOKX), 20 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Suffolk

When
August 18, 5:48 PM EST
Where
Suffolk County, 1.05 mi E of Lake Ronkonkoma
Property damage
$2,000
Reported by
Public
Coordinates
40.830, -73.100

Wires down at Portion Road and Patchogue-Holbrook Road.

Lightning, Suffolk

When
August 18, 5:50 PM EST
Where
Suffolk County, 0.87 mi SW of San Remo
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.890, -73.260

A person struck by lightning sheltering under a tree at Sunken Meadow Park resulting in one fatality.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Suffolk2018-08-1832MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781579, 781581.